Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Goodland, KS

May 20, 2024Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at May 20, 2024, 9:20 PM MDT for Yuma County, Colorado. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2024, 9:20 PM MDT (03:20 UTC)
Expired
May 21, 2024, 12:52 AM MDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 10:15 PM MDTFLASH FLOOD1 Sse Yuma, COSpotter reported that streets and basements are flooding in the city of Yuma at 10:15 pm MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS53 KGLD 210320
FFWGLD
COC125-210815-
/O.NEW.KGLD.FF.W.0002.240521T0320Z-240521T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
920 PM MDT Mon May 20 2024

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northern Yuma County in northeastern Colorado...

* Until 215 AM MDT.

* At 920 PM MDT, Doppler radar indicated slow moving thunderstorms 
  producing torrential rain across the warned area. Between 1 and 2 
  inches of rain have already fallen. Additional rainfall amounts of 
  1 to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Yuma, Wray, Eckley, Wauneta, Laird and Alvin.

This includes Highway 385 between mile markers 234 and 262 and 
Highway 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4036 10205 3996 10205 3995 10223 3995 10240
      3996 10258 3999 10276 4001 10279 4005 10279
      4007 10279 4009 10279 4013 10279 4017 10279
      4022 10279 4028 10279 4031 10263 4033 10242

FLASH FLOOD...RADAR INDICATED

$$

Vincent
2 follow-up statements
905 
WGUS73 KGLD 210517
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1117 PM MDT Mon May 20 2024

COC125-210815-
/O.CON.KGLD.FF.W.0002.000000T0000Z-240521T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
1117 PM MDT Mon May 20 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT TUESDAY 
FOR NORTHERN YUMA COUNTY...

At 1117 PM MDT, Trained weather spotters reported ongoing street and 
basement flooding in the city of Yuma. Between 2 and 3 inches of 
rain have fallen across much of the warned area. Flash flooding is 
already occurring. Additional rainfall is possible.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Yuma, Wray, Eckley, Wauneta, Laird and Alvin.

This includes Highway 385 between mile markers 235 and 262 and 
Highway 34 in northern Yuma County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4036 10205 3996 10205 3995 10223 3995 10240
      3996 10258 3999 10276 4001 10279 4005 10279
      4007 10279 4009 10279 4013 10279 4017 10279
      4022 10279 4028 10279 4031 10263 4033 10242

FLASH FLOOD...OBSERVED

$$

Vincent
943 
WGUS73 KGLD 210652
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1252 AM MDT Tue May 21 2024

COC125-210702-
/O.CAN.KGLD.FF.W.0002.000000T0000Z-240521T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
1252 AM MDT Tue May 21 2024

...FLASH FLOOD WARNING FOR NORTHERN YUMA COUNTY HAS BEEN REPLACED 
WITH A FLOOD WARNING...

Yuma County dispatch indicates that flash flooding in the city of 
Yuma has ended.

&&

LAT...LON 4036 10205 3996 10205 3995 10223 3995 10240
      3996 10258 3999 10276 4001 10279 4005 10279
      4007 10279 4009 10279 4013 10279 4017 10279
      4022 10279 4028 10279 4031 10263 4033 10242

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 6:26 PM MDT, 2 hours 54 minutes earlier. Its key messages:

  • A Tornado Watch is in effect until 11 PM MDT this evening for Yuma County in Colorado, Dundy County in Nebraska and Cheyenne County in Kansas. East of the watch area, along the Kansas and Nebraska border, severe thunderstorms capable of producing very large hail, damaging winds and torrential rainfall are possible late this evening into tonight.
  • A Flood Watch remains in effect until sunrise Tuesday morning for Dundy, Hitchcock and Red Willow counties in southwest Nebraska (where 1 to 3 inches of rain fell over the weekend).
  • Potential for patchy frost in northeast Colorado early Wednesday morning. Very low confidence.
Area forecast discussion, May 20, 6:26 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
626 PM MDT Mon May 20 2024

.KEY MESSAGES...

- A Tornado Watch is in effect until 11 PM MDT this evening for
  Yuma County in Colorado, Dundy County in Nebraska and Cheyenne
  County in Kansas. East of the watch area, along the Kansas and
  Nebraska border, severe thunderstorms capable of producing
  very large hail, damaging winds and torrential rainfall are
  possible late this evening into tonight.

- A Flood Watch remains in effect until sunrise Tuesday morning
  for Dundy, Hitchcock and Red Willow counties in southwest
  Nebraska (where 1 to 3 inches of rain fell over the weekend).

- Potential for patchy frost in northeast Colorado early
  Wednesday morning. Very low confidence.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 250 PM MDT Mon May 20 2024

Across the region this afternoon, with a low/front sitting over west
central Kansas, skies are mixed with sunny conditions west, and
partly sunny east due to a persistent veil of low cloud associated
with the vicinity of the low/front. Winds have shifted easterly from
the mornings northerly fetch, and temperatures as of 200 PM MDT are
ranging mainly in the 70s with some 60s due to extensive clouds.

Looking aloft, the latest RAP40 500mb analysis is showing broad SW
flow over the region, with a elongated trough pushing through the
north central Rockies. It will be this trough, via current guidance,
that swings off the Rockies and east-northeast into the north
central Plains this evening. This will be followed by a weaker
system on Tuesday with a more easterly track along the northern
fringe of the cwa.

For the short term period, the latest wx concerns continue to focus
on the threat for severe wx this afternoon/evening, flooding chances
later tonight into Tuesday morning. There are also chances
Tuesday/Tuesday night for another round of rain/thunder.

Currently, with a frontal boundary extending west from the central
Kansas area into central Colorado, this will be the focus for storm
initiation as the upper trough moves off the Rockies. Current
CAMs(HRRR, RAP and NamNest) show development around 00z Tuesday,
moving east through northeast Colorado, before shifting into SW
Nebraska this evening. Some differences as to the placement/movement
of the convection as it moves out of Colorado, but the overall trend
does impact SW Nebraska at the minimum. Threats do diminish as your
push southward through the cwa. Best chances look to occur along and
north of highway 36. SPC does continue to carry an Enhanced Risk for
Nebraska, tapering to a Slight Risk for severe for areas south of
this to Interstate 70, then Marginal concerns thereafter.

Model soundings show decent instability from 00z-06z Tuesday across
the Enhanced Risk area as SBCape/MUCape all reach into the 2000-
3000j/kg range. Hodographs do support tornado potential, but large
hail up to baseballs and winds up to 70-80 mph are possible,
especially north of the Interstate. Things do taper sharply the
further south you go away from the shortwave vicinity.

Other concerns through tonight will be the threat for flooding due
to heavy rainfall as the storms pass. We do have the Enhanced Risk
area under a Marginal for excessive rainfall. This will all depend
on storm speed through the area tonight. PW values do approach the 1-
1.3 inch range this evening as east-southeast flow persists. Have
continued the Flood Watch with the addition of Dundy county through
12z Tuesday.

Another round of rain is expected on Tuesday/Tuesday evening, with
the passage of another shortwave. Surface low south of the cwa will
help funnel moisture into the area, with the focus along and north
of the Interstate. Currently instability is low so not expecting
severe storms at this time, but another round rain could impact
already prone areas. Another Flood Watch could be needed but will be
highly dependent on what is received tonight in certain areas.

The final issue in the short term will be the threat for patchy
frost Tuesday night. Guidance continues to show cloud cover
meandering over the expected impacted areas in Colorado. With the
uncertainty, have left out mention as temps into the upper 30s at
worst.

For temps, with a cold front moving through the region on Tuesday, a
wide range in daytime highs is expected with mid 60s to mid 70s
forecasted. Warmest locales will be along/south of Highway 40.
Overnight lows tonight expected to range widely with mid 40s to
lower 50s west, into the mid 50 through 60F east. A bit colder
Tuesday night, especially west of Highway 27, with a range from the
upper 30s west into the upper 40s east. The lows for tonight are
highly dependent on cloud cover from remnant storms through tonight.
Tuesday night, cloud cover will impact temps, especially for
northeast Colorado. Current guidance keeps frost chances low at this
time, but could encompass much of Kit Carson, Cheyenne and Yuma
counties if cloud cover clears out.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 156 PM MDT Mon May 20 2024

From the latest GFS/ECMWF, west-southwest aloft at 500mb will
persist during the long term period, supplemented by the passage of
a few weak shortwaves through Friday with both models carrying a few
stronger system over the region for the upcoming weekend. The timing
of each system looks to occur during the evening hours at this time,
but can't rule out some late afternoon development, especially this
weekend.

At the surface, inverted trough Wednesday evening will give way to a
stronger lee-side trough Thursday. while the placement west of this
system during the day will give the region decent above normal
warmth, this will sink south and east of the CWA Thursday night
into Friday. A low on the south side of the trough on Friday
remains over the OK Panhandle region for Saturday, followed by
another lee-side trough for the end of the upcoming weekend.

Looking for low chances(30-40%) for rw/trw in the Wed-Fri timeframe,
but it will be the weekend/early next week systems which will give a
better potential for areal coverage of qpf. Of course these will be
highly dependent on storm track timing through the CWA. With all the
rain expected before the midweek timeframe, additional qpf could put
more locales into flood prone status and will have to be monitored.

For temps, daytime highs on Wednesday will range in the lower to mid
70s. Warmest day in the extended will occur on Thursday with lower
to mid 80s expected. Thereafter, Friday will have another cooler day
with mainly 70s, increasing to a range from the upper 70s to mid 80s
by next Monday. Overnight lows will mainly range from the mid 40s
west into the lower and mid 50s east. Warmest locales will be
along/east of Highway 83.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 600 PM MDT Mon May 20 2024

GLD: Expect conditions to deteriorate in assoc/w the
development of low ceilings this evening and overnight.. with
IFR-LIFR conditions possible after midnight (~06Z). While
convection cannot be ruled out late this evening (mainly
~03-07Z).. guidance continues to suggest that activity will
remain ~30-50 miles north of the GLD terminal. Ceilings are
anticipated to gradually lift/improve to VFR late Tue morning
and early Tue afternoon. 15-25 knot ESE winds are anticipated to
become variable late this evening and overnight.. as a
developing lee cyclone progresses eastward from CO into western
KS. Winds will abruptly shift to the NNW-NW and strengthen to
20-30 knots an hour or two on either side of sunrise Tue
morning.. as the aforementioned cyclone progresses eastward into
central KS-NE.

MCK: Expect conditions to deteriorate in assoc/w thunderstorms
(this evening) and the development of low ceilings (overnight).
Guidance suggests that the MCK terminal may be directly impacted
by severe thunderstorms capable of producing very large hail
and damaging winds in the 03-07Z time frame. Ceilings are
anticipated to gradually lift/improve to VFR by early afternoon,
though.. episodic showers and storms are possible throughout
the day on Tuesday. 10-15 knot E to ESE winds may become
variable late this evening and overnight.. as a developing lee
cyclone progresses eastward from CO into western KS. Winds will
shift to the NNW-NW and increase to 15-25 knots a few hours
after sunrise (by ~15Z).. as the aforementioned cyclone
progresses eastward into central KS-NE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...Vincent
Hazardous weather outlook, May 20, 8:09 PM MDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
809 PM MDT Mon May 20 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
809 PM MDT Mon May 20 2024 /909 PM CDT Mon May 20 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Tornado Watch is in effect until 2 AM MDT (3 AM CDT) Tuesday
morning for locations along and north of Highway 36.

A Flood Watch remains in effect until sunrise Tuesday morning for
Dundy, Hitchcock and Red Willow counties in southwest Nebraska.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Patchy frost is possible in northeast Colorado early Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, May 20, 9:07 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
907 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Tstm Wnd Gst     4 E Yuma                40.13N 102.65W
05/20/2024  M52 MPH          Yuma               CO   Mesonet

            WeatherLink site Yuma Dairy.

&&
Local storm report, May 20, 9:12 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
912 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Tstm Wnd Gst     2 N Yuma                40.15N 102.72W
05/20/2024  M51 MPH          Yuma               CO   Mesonet

            Mesonet station YUM02 2 N Yuma 2.

&&
Local storm report, May 20, 9:13 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
913 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Gst     2 SSE Yuma              40.10N 102.72W
05/20/2024  M60 MPH          Yuma               CO   AWOS

            AWOS station K2V6 1 SE Yuma.

&&
Local storm report, May 20, 9:17 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
917 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Hail             3 SE Yuma               40.09N 102.68W
05/20/2024  E1.75 Inch       Yuma               CO   Trained Spotter

            quarter to golf ball sized hail.

&&

JTL
Local storm report, May 20, 9:18 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
918 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Hail             1 S Yuma                40.11N 102.72W
05/20/2024  E4.00 Inch       Yuma               CO   Emergency Mngr

            Emergency manager reports fire department
            had tennis to softball size hail about 1
            mile south of Yuma.

&&
Local storm report, May 20, 9:19 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
919 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Tstm Wnd Gst     2 N Yuma                40.15N 102.72W
05/20/2024  M67 MPH          Yuma               CO   Mesonet

            Mesonet station YUM02 2 N Yuma 2.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:57 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma63 min
May 20, 8:27 PM MDTTornado WarningGLDYuma33 min
May 20, 8:59 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDYuma61 min
May 20, 9:41 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDYuma64 min
May 20, 10:00 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDYuma60 min
May 20, 10:11 PM MDTTornado WarningGLDYuma18 min
May 20, 10:27 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson, Yuma33 min
May 20, 10:43 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDYuma62 min
May 20, 10:59 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson, Yuma46 min
May 21, 12:52 AM MDTAreal Flood WarningGLDYuma6 hr

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.